Question: Some of the children in my child's middle school are inhaling drugs. What are some of the signs that a child might be involved in this behavior? - Need to Know
Answer: Middle-school children know that "doing spray," "huffing" and "sniffing" are street terms for inhalant abuse. They also know that such common household products as cooking spray, spray paint and nail-polish remover can be inhaled. What they don't know and aren't usually taught in drug-education programs is how very dangerous inhaling these products can be. Educate yourself about inhalant abuse, and talk to your children about it. For information, contact the National Inhalant Prevention Coalition at (800) 269-4237, or log on to www.inhalants.org. And please be aware of these warning signs of inhalant abuse from the National Association of Elementary School Principals:
- Chemical odor or an unusual smell on your child's clothing or breath.
- Disoriented or dizzy behavior.
- Garbled or slurred speech.
- Bloodshot or runny eyes.
- Spots or sores around the mouth or nose.
- A tendency to sniff markers, correction fluid or other seemingly innocent products.
- Missing household products, particularly aerosols or spray cans.
- Rags, socks or even rolls of toilet paper that have been soaked with cleaning fluid or paint.